Kansas, 2018

Tornado and Hail in Kansas, August 16, 2018

August 16, 2018 · NWS ICT · 16 events in 8 counties and zones

Several strong storms moved across the central and southeastern sections of Kansas producing large hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Several strong storms moved across the central and southeastern sections of Kansas producing large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 16, 2:12 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 16, 2:12 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
312 PM CDT Thu Aug 16 2018

.SHORT TERM...(This evening through Saturday)
Issued at 203 PM CDT Thu Aug 16 2018

Storm chances are expected to increase across the region this
afternoon and evening, persisting through tonight. One area of
focus will be across portions of southern/southeast Kansas, on the
northern fringe of a convectively-induced mid-level impulse (MCV)
moving east/southeast across Oklahoma. Another area of focus will
be across portions of central and east-central Kansas in the
vicinity of a stalled frontal boundary.

Current thinking is thunderstorm chances associated with the OK
MCV will impact southern/southeast Kansas now through about 8 PM,
with chances increasing across central/east-central Kansas toward
6-7 PM and persist into the overnight hours in vicinity of the
frontal boundary. The highest storm coverage will probably be
along/south of I-70, and along/east of I-135, amidst slightly
cooler mid-level temperatures and better upper forcing. Storm
coverage should be more on the isolated side generally west of
I-135. Ample instability, steep mid-level lapse rates, and
unseasonably strong deep layer shear will support a handful of
strong to severe storms, capable of large hail and damaging winds.
Additionally, rich low-level moisture and associated above normal
precipitable water values will support pockets of very heavy rain
and flooding.

Other than a few lingering showers/storms far southeast Kansas
Friday morning, building large-scale subsidence and low-level high
pressure will support quiet weather through Saturday, with
seasonable temperatures.

.LONG TERM...(Saturday Night through Thursday)
Issued at 203 PM CDT Thu Aug 16 2018

Model consensus continues to support increasing chances for
widespread showers/thunderstorms Saturday night through Sunday
night or early Monday, as another unseasonably strong upper low,
currently just off the Pacific Northwest Coast, moves slowly over
Mid-America. While a handful of strong to marginally severe storms
cannot be ruled out during this time frame, thinking the greatest
threat will be locally heavy rainfall given the above normal
precipitable water values, relatively poor mid-level lapse rates,
and the slow-moving nature of the upper low.

Behind this system, Monday-Wednesday look to bring a little taste
of fall, as an upper impulse diving southeast across the Midwest
allows relatively cool Canadian air to filter south into the
region. High temperatures look to be in the low 80s for many
areas, with overnight lows in the 50s-low 60s. A gradual warming
trend is expected beyond Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1257 PM CDT Thu Aug 16 2018

Thunderstorm chances are expected to increase later this
afternoon and evening across the region. Thinking the greatest
coverage will be across eastern Kansas, mainly along/south of I-70
and along/east of I-135. The strongest activity will be capable
of large hail, damaging winds and frequent lightning.
Additionally, pockets of very heavy rain are likely. Covered this
threat with VCTS. Storm chances should end from northwest to
southeast later tonight, with quiet VFR conditions and light
north/northeast winds Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  90  68  90 /  40  10   0   0
Hutchinson      67  88  65  89 /  40  10   0   0
Newton          68  89  66  88 /  50  10   0   0
ElDorado        68  89  66  88 /  50  20   0   0
Winfield-KWLD   70  90  67  89 /  40  20  10   0
Russell         65  88  64  88 /  30   0   0   0
Great Bend      65  88  64  89 /  30   0   0   0
Salina          67  89  66  90 /  40   0   0   0
McPherson       67  88  65  89 /  40  10   0   0
Coffeyville     70  90  68  89 /  50  30  10  10
Chanute         69  89  67  89 /  50  30  10   0
Iola            68  88  67  89 /  50  20   0   0
Parsons-KPPF    69  89  68  89 /  50  30  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...ADK
Hazardous weather outlook, Aug 16, 2:52 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
352 PM CDT Thu Aug 16 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
352 PM CDT Thu Aug 16 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorm chances will increase late this afternoon and persist
through the evening and overnight hours. The greatest coverage
should be generally along and east of I-135, with more of an
isolated threat further west. The strongest activity will be
capable of hail up to golfball size and 70 mph winds. Additionally,
pockets of very heavy rainfall are likely, which may produce areas
of flash flooding, especially across saturated areas of southeast
Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few showers or thunderstorms may linger over far southeast Kansas
early Friday morning.

Chances for showers and thunderstorms are expected to increase once
again Saturday night through Tuesday, with the highest chances
Saturday night through Sunday night. Strong to marginally severe
storms are possible, along with locally heavy rain and possible
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later this afternoon and evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 16, 3:26 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
426 PM CDT THU AUG 16 2018

KSZ093-162200-
Cowley KS-
426 PM CDT THU AUG 16 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Cowley County in south central Kansas...

* Until 500 PM CDT.

* At 424 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Dexter, or 9 miles west of
  Cedar Vale...moving northeast at 25 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Dexter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern Kansas.

LAT...LON 3715 9681 3735 9653 3724 9652 3700 9653
      3700 9670
TIME...MOT...LOC 2126Z 236DEG 21KT 3711 9667

LAWSON
Special weather statement, Aug 16, 3:47 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
447 PM CDT THU AUG 16 2018

KSZ069-083-092-093-162215-
Butler KS-Cowley KS-Sumner KS-Sedgwick KS-
447 PM CDT THU AUG 16 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Butler County in south central Kansas...
  Northwestern Cowley County in south central Kansas...
  Northeastern Sumner County in south central Kansas...
  Southeastern Sedgwick County in south central Kansas...

* Until 515 PM CDT.

* At 445 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Mulvane...moving east at 25
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Derby, Mulvane, Rose Hill, Belle Plaine, Udall and Rock.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3735 9731 3751 9735 3760 9708 3742 9700
TIME...MOT...LOC 2147Z 255DEG 20KT 3746 9726

LAWSON
Special weather statement, Aug 16, 3:48 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
448 PM CDT THU AUG 16 2018

KSZ069-093-162215-
Butler KS-Cowley KS-
448 PM CDT THU AUG 16 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  South central Butler County in south central Kansas...
  North central Cowley County in south central Kansas...

* Until 515 PM CDT.

* At 445 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Atlanta, or 8 miles east of
  Douglass...moving northeast at 20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Atlanta and Winfield City Lake.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3735 9683 3747 9700 3760 9687 3748 9658
TIME...MOT...LOC 2147Z 221DEG 13KT 3747 9686

LAWSON
Local storm report, Aug 16, 3:50 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
450 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND GST     CEDAR VALE              37.11N 96.50W
08/16/2018  E50 MPH          CHAUTAUQUA         KS   TRAINED SPOTTER

            ESTIMATED 50 MPH GUST AND PEA SIZE HAIL.
            SMALL LIMBS DOWN.

&&

MARTIN
Special weather statement, Aug 16, 3:55 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
455 PM CDT THU AUG 16 2018

KSZ098-099-162230-
Montgomery KS-Chautauqua KS-
455 PM CDT THU AUG 16 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Montgomery County in southeastern Kansas...
  Southeastern Chautauqua County in southeastern Kansas...

* Until 530 PM CDT.

* At 453 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Chautauqua, or 8 miles west of
  Caney...moving northeast at 25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Caney, Sedan, Peru, Chautauqua, Havana and Niotaze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Kansas.

LAT...LON 3700 9589 3700 9623 3721 9616 3713 9571
TIME...MOT...LOC 2155Z 226DEG 24KT 3699 9609

LAWSON

The radar

The Tulsa radar (KINX), 104 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 6 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 16, 4:02 PM CST to 4:03 PM CST
Where
Montgomery County, 2.65 mi SE of Havana
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.070, -95.920

Reported at intersection of Highway 166 and 75.

Thunderstorm Wind, Montgomery

When
August 16, 4:13 PM CST to 4:14 PM CST
Where
Montgomery County, 1.65 mi W of Independence
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.230, -95.750

Reported at the intersection of Highways 160 and 75.

Thunderstorm Wind, Montgomery

When
August 16, 4:28 PM CST to 4:29 PM CST
Where
Montgomery County, 0.55 mi W of Independence
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.230, -95.730

Reported at the Rim Dike.

Thunderstorm Wind, Montgomery

When
August 16, 4:31 PM CST to 4:32 PM CST
Where
Montgomery County, 0.69 mi N of Liberty
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.160, -95.600

A power pole and tree were blown down at the intersection on Sunflower road neat Liberty.

Thunderstorm Wind, Montgomery

When
August 16, 4:43 PM CST to 4:44 PM CST
Where
Montgomery County, Cherryvale
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.270, -95.550

A tree was blown down and onto the Pizza Hut.

Hail, Butler

When
August 16, 5:00 PM CST to 5:01 PM CST
Where
Butler County, 5.53 mi S of Leon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.600, -96.780

Thunderstorm Wind, Greenwood

When
August 16, 5:13 PM CST to 5:14 PM CST
Where
Greenwood County, 0.55 mi E of Eureka
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.820, -96.290

No damage was reported.

Thunderstorm Wind, Butler

When
August 16, 5:14 PM CST to 5:15 PM CST
Where
Butler County, 4.46 mi NNW of Latham
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.590, -96.680

No damage was reported.

Thunderstorm Wind, Allen

When
August 16, 5:26 PM CST to 5:27 PM CST
Where
Allen County, Moran
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.920, -95.170

No damage was reported.

Thunderstorm Wind, Allen

When
August 16, 5:58 PM CST to 5:59 PM CST
Where
Allen County, 0.88 mi SW of Humboldt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.810, -95.440

Large limbs were reported down in the town of Humboldt. Equipment will be required to move them.

Hail, Butler

When
August 16, 6:10 PM CST to 6:11 PM CST
Where
Butler County, 2.18 mi E of Towanda
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.800, -96.960

Hail, Ellsworth

When
August 16, 6:24 PM CST to 6:25 PM CST
Where
Ellsworth County, 9.59 mi ESE of Lorraine
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.530, -98.150

Report was relayed via KWCH.

Tornado, Barton

When
August 16, 6:30 PM CST to 6:31 PM CST
Where
Barton County, 0.88 mi SE of Albert to 0.98 mi ESE of Albert
Rating
EF0
Path length
0.4 mi
Path width
50 yd
Reported by
Fire Department/Rescue
Coordinates
38.440, -99.010

Very brief touchdown reported by the Fire Chief.

Hail, Chase

When
August 16, 7:15 PM CST to 7:16 PM CST
Where
Chase County, 0.69 mi S of Cedar Pt
Measured
2 in hail
Reported by
Public
Coordinates
38.260, -96.820

Report cam in via Twitter.

Hail, Marion

When
August 16, 7:24 PM CST to 7:25 PM CST
Where
Marion County, Hillsboro
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.350, -97.200

Hail, Chase

When
August 16, 7:36 PM CST to 7:37 PM CST
Where
Chase County, 3 mi NE of Wonsevu
Measured
1.75 in hail
Reported by
Public
Coordinates
38.180, -96.730

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyThe tornado archive for Kansas, 2018Warnings in Kansas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774565, 774566, 774567, 774568, 774569, 774570, 774571, 774572, 774573, 774574, 774575, 774576, 774577, 774578, 774579, 774580.